Alert archive / Kansas / River Flood Warnings in 2017

River Flood Warning 34, NWS Wichita, KS

May 12, 2017Butler County, Cowley County, Kansas

NWS Wichita, KS issued this river flood warning at May 12, 2017, 1:41 AM CDT for Butler County, Cowley County, Kansas. It took effect at May 12, 2017, 7:00 AM CDT. It was in force for 12 hr.

The area

The outline as issued.

The facts

Issued
May 12, 2017, 1:41 AM CDT (06:41 UTC)
In effect from
May 12, 2017, 7:00 AM CDT
Expired
May 12, 2017, 7:00 PM CDT
In force
12 hr
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KS, Cowley County, KS

The radar

The Wichita radar (KICT), 42 km from the middle of the area, began a volume at 06:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Walnut River at Augusta (AGAK1).

Action stage
21 ft
Minor stage
23 ft
Moderate stage
28 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07146895, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

575 
WGUS43 KICT 120641
FLWICT
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
141 AM CDT FRI MAY 12 2017

...The National Weather Service in Wichita has issued a flood warning
for the following river in Kansas... 

  Walnut River At Augusta affecting Butler and Cowley Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-122041-
/O.NEW.KICT.FL.W.0034.170512T1200Z-170513T0000Z/
/AGAK1.1.ER.170512T1200Z.170512T1200Z.170512T1200Z.NO/
141 AM CDT FRI MAY 12 2017

The National Weather Service in Wichita, KS has issued a 

* Flood Warning for 
  The Walnut River At Augusta.
* From this morning until this evening.
* At  1:00 AM Friday the stage was 20.5 feet.
* Flood stage is 23.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  morning.
* Impact...At 23.0 feet...Expect flooding of low-lying areas and 
  agricultural flooding. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Augusta         23.0  20.5  Fri 01 AM   15.2    8.9    6.5
    
&&
     
LAT...LON 3771 9687 3759 9696 3745 9696 3745 9709
      3765 9705 3776 9695             

$$
1 follow-up statement
325 
WGUS83 KICT 121252
FLSICT
FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS 
752 AM CDT FRI MAY 12 2017

...The flood warning is cancelled for the following river in 
Kansas...
 
  Walnut River At Augusta affecting Butler and Cowley Counties.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive into flooded areas or go around barricades. Nearly two 
feet of water will carry most vehicles away. Turn around don't drown.

&&

KSC015-035-121322-
/O.CAN.KICT.FL.W.0034.000000T0000Z-170513T0000Z/
/AGAK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
752 AM CDT FRI MAY 12 2017

The Flood Warning is cancelled for
  The Walnut River At Augusta.
* At  7:00 AM Friday the stage was 22.2 feet.
* Flood stage is 23.0 feet.
* Forecast...The river crested below flood stage at 22.2 feet. The 
  river will fall to 13.6 feet by Saturday morning.
* Impact...At 23.0 feet...Expect flooding of low-lying areas and 
  agricultural flooding. 

&&


                  FLD    OBSERVED           FORECAST 7 AM
Location          STG    STG  DAY TIME     Sat    Sun    Mon
  Augusta         23.0  22.2  Fri 07 AM   13.6    7.7    6.5
    
&&
     
LAT...LON 3771 9687 3759 9696 3745 9696 3745 9709
      3765 9705 3776 9695             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this river flood warning went out at May 11, 11:39 PM CDT, 2 hours 2 minutes earlier.

Area forecast discussion, May 11, 11:39 PM CDT, 2 hours 2 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1139 PM CDT Thu May 11 2017

.SHORT TERM...(This evening through Sunday night)
Issued at 221 PM CDT Thu May 11 2017

Short term guidance is fairly similar in showing an west-east band
of mid-level convergence/frontogenesis over the southern Flint Hills
and southeast Kansas into the early evening as the closed translates
east across northern Oklahoma. Coincident with the higher PWAT values
and northern edge of the better instability will support a heavy
rainfall/flash flooding threat even after the severe risk begins
to diminish during the evening. The upper low will turn to more
of a southeast movement later tonight into Friday as it moves into
the Ozarks/Arkansas. A general clearing and drying out trend is
expected to commence on Friday with dry weather and a warming
trend through the upcoming weekend. Upper ridging will reside
across the central Conus by Saturday as a shortwave lifts out over
the Rockies late in the day within the mean upper longwave across
the far West Conus. Temperatures will continue to warm within the
mid and lower troposphere with just a slight dampening of the
mean ridge aloft by Sunday across the area.

Darmofal

.LONG TERM...(Monday through Thursday)
Issued at 221 PM CDT Thu May 11 2017

The weather pattern looks to turn to a more classic Spring or May
regime much of next week. An axis of low level moisture is expected
to increase in the persistent southerly flow with more of a classic
surface dry-line setting up across western into central Kansas. A
fairly consistent signal exists in the medium range in showing a
decent upper shortwave trof lifting out across the Plains by late
Tuesday for perhaps a more organized risk for storms and even
severe weather. The evolving upper low over the western CONUS
should then affect the area by late again on Thursday.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1134 PM CDT Thu May 11 2017

An upper low over eastern Oklahoma will move southeastward to the
Gulf States by Friday afternoon. Scattered, remnant light showers
will remain possible overnight in southeastern Kansas, on the
northern fringes of this system. MVFR stratus is likely overnight
at the CNU terminal, with some chance for brief IFR ceilings.
These low clouds should scatter out early Friday morning.

Otherwise, northerly winds will gradually bring drier air and
clearing from north to south overnight into Friday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    52  73  49  77 /  90   0   0   0
Hutchinson      49  72  48  77 /  40   0   0   0
Newton          49  72  49  76 /  50   0   0   0
ElDorado        52  72  49  77 /  90   0   0   0
Winfield-KWLD   54  72  49  77 /  90   0   0   0
Russell         43  73  46  79 /  20   0   0   0
Great Bend      44  72  46  78 /  30   0   0   0
Salina          47  74  48  79 /  30   0   0   0
McPherson       48  72  47  77 /  40   0   0   0
Coffeyville     57  73  50  77 / 100  20   0   0
Chanute         56  72  49  77 /  90  10   0   0
Iola            55  72  50  77 /  70  10   0   0
Parsons-KPPF    57  72  50  77 / 100  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...JMC
Hazardous weather outlook, May 11, 11:11 PM CDT, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
1111 PM CDT Thu May 11 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-130415-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1111 PM CDT Thu May 11 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

Minor flooding of low-lying areas, creeks, and a few main-stem
rivers can be expected overnight, across portions of south-central
and southeast Kansas that received the heaviest rainfall Thursday
afternoon and evening. Please refer to the flood warning statements
for details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Another weather system is expected to move into the Central Plains
late on Tuesday. A few severe thunderstorms are possible across
central and south Central Kansas late Tuesday afternoon and
evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, May 11, 9:22 PM CDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
922 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 PM     FLOOD            6 SW EL DORADO          37.75N 96.92W
05/11/2017                   BUTLER             KS   EMERGENCY MNGR

            MULTIPLE REPORTS OF COUNTY ROADS IMPASSABLE DUE TO
            FLOODING BETWEEN EL DORADO AND AUGUSTA. SOME CITY STREETS
            ON THE WEST SIDE OF AUGUSTA WERE STARTING TO REQUIRE
            BARRICADING.

&&

MWM
Local storm report, May 11, 11:41 PM CDT, 2 hours before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
1141 PM CDT THU MAY 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0227 PM     HAIL             1 W ZENDA               37.44N 98.30W
05/11/2017  E1.00 INCH       KINGMAN            KS   LAW ENFORCEMENT

            A FEW WINDOWS TO A RESIDENCE BROKEN.

0245 PM     HAIL             8 N ATTICA              37.36N 98.23W
05/11/2017  E1.00 INCH       HARPER             KS   LAW ENFORCEMENT

0311 PM     HAIL             COFFEYVILLE             37.04N 95.63W
05/11/2017  E0.75 INCH       MONTGOMERY         KS   LAW ENFORCEMENT

0353 PM     FLOOD            KINGMAN                 37.65N 98.11W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            KINGMAN COUNTY DISPATCH REPORTED FLOODING IN PROGRESS AT
            3 INTERSECTIONS IN DOWNTOWN KINGMAN.

0357 PM     TSTM WND DMG     NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            A LARGE TREE WAS UPROOTED AT 223 S. BRIARWOOD IN NORWICH
            THE NWS RECEIVED THE REPORT AT 417 PM CDT.

0408 PM     HEAVY RAIN       KINGMAN                 37.65N 98.11W
05/11/2017  M1.70 INCH       KINGMAN            KS   AMATEUR RADIO

            THE RAINFALL MEASURED HAD OCCURRED SINCE 2 PM CDT.

0411 PM     TSTM WND DMG     NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            THE NORWICH CITY CREW REPORTED A POWER LINE DOWNED BY A
            FALLEN TREE LIMB ON WESTVIEW STREET IN NORWICH. POWER
            LINES WERE STILL INTACT. THE TIME OF THE EVENT IS A
            CORRECTION.

0418 PM     FLOOD            1 NW HARPER             37.30N 98.04W
05/11/2017                   HARPER             KS   PUBLIC

            WATER ACROSS NW 100 ROAD JUST WEST OF HIGHWAY K-14.

0444 PM     FLOOD            KINGMAN                 37.65N 98.11W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            FLOODING IS OCCURRING ON NE 150TH ROAD 1/4 MILE SOUTH OF
            THE NE 150TH/NE 50TH INTERSECTION.

0446 PM     FLOOD            2 S NORWICH             37.43N 97.85W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            WATER WAS REPORTED OVER THE ROAD ON SE 150TH AND SE 160TH
            AVE.

0449 PM     FLOOD            NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   TRAINED SPOTTER

            SKYWARN SPOTTER REPORTED STREET FLOODING IN NORWICH.
            HIGHWAY K42 WAS PARTIALLY TO COMPLETELY FLOODED IN SOME
            AREAS.

0458 PM     FLOOD            WATERLOO                37.68N 97.94W
05/11/2017                   KINGMAN            KS   LAW ENFORCEMENT

            INTERMITTENT WATER COVERING STRETCH OF ROAD ON NE 10TH
            FROM NE 100TH TO NE 160TH.

0505 PM     FLOOD            3 S MAIZE               37.73N 97.46W
05/11/2017                   SEDGWICK           KS   AMATEUR RADIO

            FLOODING ON 21ST STREET NORTH JUST EAST OF MAIZE RD IN
            NORTHWEST WICHITA.

0507 PM     FLOOD            NORWICH                 37.46N 97.85W
05/11/2017                   KINGMAN            KS   TRAINED SPOTTER

            FLOODING IN PROGRESS FROM CURB TO CURB ON SEVERAL
            STREETS.

0545 PM     FLOOD            10 NW INDEPENDENCE      37.33N 95.84W
05/11/2017                   MONTGOMERY         KS   LAW ENFORCEMENT

            SEVERAL ROADS BEING IMPACTED BY HIGH WATER IN NORTHWEST
            PART OF COUNTY.

0635 PM     FLASH FLOOD      3 E NORWICH             37.46N 97.79W
05/11/2017                   SUMNER             KS   AMATEUR RADIO

            WATER FLOWING OVER K-42, ONE-QUARTER MILE WEST OF K-2.

0858 PM     FLOOD            6 SW EL DORADO          37.75N 96.92W
05/11/2017                   BUTLER             KS   EMERGENCY MNGR

            MULTIPLE REPORTS OF COUNTY ROADS IMPASSABLE DUE TO
            FLOODING BETWEEN EL DORADO AND AUGUSTA. SOME CITY STREETS
            ON THE WEST SIDE OF AUGUSTA WERE STARTING TO REQUIRE
            BARRICADING.

&&

MWM

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 7:43 PM CDTRiver Flood WarningICTKingman28 hr
May 11, 7:44 PM CDTAreal Flood WarningICTElk18 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery, Wilson34 hr
May 11, 8:15 PM CDTRiver Flood WarningICTMontgomery35 hr
May 11, 9:08 PM CDTAreal Flood WarningICTButler12 hr
May 12, 1:55 AM CDTRiver Flood WarningICTLabette, Neosho32 hr
May 12, 1:55 AM CDTRiver Flood WarningICTCherokee, Labette54 hr
May 12, 6:01 AM CDTRiver Flood WarningICTSedgwick16 hr
May 12, 1:53 PM CDTRiver Flood WarningICTSumner23 hr
May 12, 5:59 PM CDTAreal Flood WarningICTKingman18 hr
May 12, 6:33 PM CDTAreal Flood WarningICTMontgomery18 hr

Nearby

River Flood Warnings in Kansas, 2017Every river flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.